Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2017, 7:10 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 7:10 PM MST (02:10 UTC)
- Expired
- Jul 23, 2017, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:50 PM MST | FLASH FLOOD | 2 E Mobile, AZ | HIGHWAY 238 NEAR MOBILE CLOSED DUE TO FLOODING. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187 WGUS55 KPSR 240210 FFWPSR AZC013-021-240515- /O.NEW.KPSR.FF.W.0011.170724T0210Z-170724T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 710 PM MST SUN JUL 23 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 1015 PM MST * At 708 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly along Highway 238 near Mobile. * Some locations that will experience flooding include... Estrella, Bosque, Estrella Sailport, Sonoran National Monument, Highway 238, and Mobile. LAT...LON 3313 11216 3299 11213 3294 11262 3302 11262 $$ MS
3 follow-up statements
678 WGUS75 KPSR 240307 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 807 PM MST SUN JUL 23 2017 AZC013-021-240515- /O.CON.KPSR.FF.W.0011.000000T0000Z-170724T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ-Pinal AZ- 807 PM MST SUN JUL 23 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR MARICOPA AND PINAL COUNTIES... At 755 PM MST, ADOT reported that flooding was reported two miles east of Mobile and crews were on the way to investigate. Additional rain has fallen over the past hour on washes near Highway 238. Some locations that will experience flooding include... Estrella, Highway 238, Sonoran National Monument and Mobile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3313 11216 3299 11213 3294 11262 3302 11262 $$ MS
953 WGUS75 KPSR 240423 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 923 PM MST SUN JUL 23 2017 AZC013-021-240515- /O.CON.KPSR.FF.W.0011.000000T0000Z-170724T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ-Pinal AZ- 923 PM MST SUN JUL 23 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR MARICOPA AND PINAL COUNTIES... At 921 PM MST, Department of Transportation official reported flooding across Highway 238 near Mobile. The highway is closed 4 miles west of Maricopa. Rainfall has ended, however high water will continue impact this road. Some locations that will experience flooding include... Highway 238. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3313 11216 3299 11213 3294 11262 3302 11262 $$ 18
541 WGUS75 KPSR 240512 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1012 PM MST SUN JUL 23 2017 AZC013-021-240521- /O.EXP.KPSR.FF.W.0011.000000T0000Z-170724T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ-Pinal AZ- 1012 PM MST SUN JUL 23 2017 ...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL EXPIRE AT 1015 PM MST... The heavy rain has ended and flood waters were receding. Highway 238 will likely remain closed until mud and debris can be cleared from the road. Please continue to heed any remaining road closures. LAT...LON 3313 11216 3299 11213 3294 11262 3302 11262 $$ 18
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:17 PM MST, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 23, 1:17 PM MST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
117 PM MST Sun Jul 23 2017
.SYNOPSIS...
Thunderstorm activity will continue today with activity expanding
into southeast California by Monday morning. Frequent cloud cover
and a moist atmosphere will lead to cooler temperatures through
Monday. This will be followed by drier southwesterly flow aloft
leading to warmer temperatures along with fewer storms across the
region Tuesday through Thursday. More active monsoon conditions
return by next weekend.
&&
.DISCUSSION...
As of this moment, some of the strong storms with the heavy rain
have already occurred near Flagstaff and in southeast Arizona.
Currently, there are a few storms being monitored over Gila
County. Coverage of storms is expected to increase through the
afternoon.
Surface analysis this morning indicated great low level moisture
with dew points in the upper 60s and into the low 70s throughout
the area. The visible satellite showed a pretty thick cloud deck
over south-central Arizona left over from yesterday's activity,
but early clearing is serving well to allow atmospheric
instability to increase. The 12Z Phoenix sounding revealed a
whopping 2 inches of precipitable water which leads to concerns
for heavy rainfall in the afternoon.
The 250 millibar level streamlines depict the upper high situated
over west-central Arizona while several circulations and
perturbations can be seen circulating the upper high in the
GOES-16 experimental water vapor imagery. A little ways to our
south, an inverted trough is protruding into southern Arizona,
which will be a key feature for our weather over the next day or
so. As the trough progresses westward, the low level winds will
become more south to southeasterly which will enhance storm
development over the higher terrain north and east of Phoenix with
a more upslope wind. Model consensus shows storms percolating off
the higher terrain towards Phoenix and other desert locations.
Western Arizona and southeast California locations will see a
better chance for showers very late tonight through early Monday
morning.
Given the excessive moisture, the forecast offices covering Arizona
have coordinated a Flash Flood Watch. For our area, the place of
greatest concern is Gila County, the lower mountains northeast of
Phoenix, and portions of Pinal County where storms are likely to
initiate. The WPC's mesoscale precipitation discussion #0543
covers the eastern portion of our CWA where storm coverage is
greatest, and notes hourly rain rates up to 2 inches or greater
are possible. While the flash flood watch may not cover the entire
CWA, that does not the flood threat is isolated. Monsoon storms
can cause deadly flooding anytime.
Monday's weather will depend greatly on what happens today. The
location of the inverted trough and cloud coverage will play large
roles into what happens tomorrow, but the unpredictability of the
monsoon leaves me cautious to really say whether tomorrow will be
a down day or not.
Tuesday through Sunday:
We start to see a break in monsoon activity Tuesday through
Thursday as dry southwesterly flow starts to situate itself,
pushing moisture north and east. This will keep thunderstorm
chances confined to the higher terrain north and east of Phoenix
each afternoon. 500 mb high begins to situate itself near the four
corners Thursday evening, transporting moisture back into our
region. This will result in a gradual increase in POPs Thursday
night into Sunday.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Very moist airmass in place across the Southwest, with
pockets/areas of upper level energy expected to act upon that
moisture. Scattered showers and thunderstorms already underway
over the higher terrain north-east-southeast of Phoenix at midday.
Storm steering flow will drift/track storms from east to west
today with a slight shift to southeast to northwest movement later
into the evening and overnight hours. Complex set-up RE storms
making it into the Phoenix area, but feel outflow driven wind
shifts look possible from an easterly (could range NE through SE)
heading 01-03z window with gusts 20-30kts. The usual debris clouds
and weather radar returns along that boundary could develop, but
confidence is lower in anything other VCSH for KPHX but do have
VCTS in for KSDL and KIWA. Eastern periphery of the Phx Metro
stands the better chances for development into the evening.
Large weather disturbance will track into the area from the south
overnight, working on the still moist airmass. Model forecasts run
the gamut of thick clouds and light showers to larger band of
heavier rainfall across the Phoenix area and lower deserts by
Monday AM sunrise. For now, continued VCSH overnight for the
terminals but an hour or two of TSRA can't be ruled out early
Monday. Accompanying lower CIGs with the abundant areal moisture
may encroach 5-8kft for a few hour window.
Southeast California/Southwest Arizona including KIPL and KBLH:
Line of weak showers will continue to track westward, clipping
KBLH and track across Imperial County. More organized and stronger
storm development will fall eastward across Arizona during the
day. South and southeasterly winds to persist today, with
increasing mid and high clouds. Flow aloft will turn more
southerly and the deep Monsoon moisture over the area will
interact with a weather disturbance moving through the region,
increasing chances for showers and storms to stretch past the CO
River Valley for Monday.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
A drying trend starts Tuesday with a significant drop off in
humidities and storm chances through Wednesday and leveling off
Thursday. Max temperatures trend upward as well to near or
slightly above normal readings. At the end of the week, a return
of Monsoon conditions begins with moisture and storm chances
increasing from east to west.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ541-545-547-
549-552-553-555>558-560>563.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Deemer/Hernandez
AVIATION...Nolte
FIRE WEATHER...AJIn the hours before
Special weather statement, Jul 23, 4:07 PM MST, 3 hours 3 minutes before
Special Weather Statement National Weather Service Phoenix AZ 407 PM MST SUN JUL 23 2017 AZZ558-560-563-232330- Southeast Gila County AZ-San Carlos AZ- Pinal/Superstition Mountains AZ- 407 PM MST SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST... At 406 PM MST, Doppler radar was tracking a strong thunderstorm over Cutter, or 8 miles east of Globe. This storm was nearly stationary. Winds in excess of 40 mph, heavy rain, and frequent lightning will be possible with this storm. Locations impacted include... Cutter. LAT...LON 3329 11058 3331 11071 3344 11070 3342 11052 TIME...MOT...LOC 2306Z 188DEG 4KT 3338 11063 18
Special weather statement, Jul 23, 5:41 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
541 PM MST SUN JUL 23 2017
AZZ548-549-551>553-555-558-240115-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
541 PM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
615 PM MST...
At 540 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gold Camp to near Florence Junction to San
Tan Valley to near San Tan Mountain Park. Movement was north at 20
mph.
Winds in excess of 40 mph, very heavy rainfall, and local blowing
dust will be possible with these storms.
Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Queen Creek, Chandler
Heights, Gold Camp, Gilbert City Hall, Tumbleweed Park, Lost Dutchman
State Park, Superstition Springs Mall, Chandler City Hall, Magma, San
Tan Village Mall, San Tan Valley, Seville, Florence Junction,
Superstition Mountains, Kings Ranch and Phoenix Mesa Gateway Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3346 11144 3346 11155 3339 11171 3331 11186
3308 11172 3310 11155 3314 11138 3332 11128
TIME...MOT...LOC 0040Z 157DEG 17KT 3334 11141 3322 11143 3317 11159
3316 11168
18Special weather statement, Jul 23, 6:14 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
614 PM MST SUN JUL 23 2017
AZZ548>551-553-555-240145-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
614 PM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
645 PM MST...
At 613 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Apache Junction to near Phoenix Mesa
Gateway Airport to near San Tan Village Mall to near Seville.
Movement was northwest at 20 mph.
Winds in excess of 40 mph, heavy rain, and local blowing dust will
be possible with these storms.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Sun Lakes, East
Mesa, Queen Creek, Falcon Field Airport, Usery Mountain Park, San Tan
Village Mall, Seville, Freestone Park, Fiesta Mall, Phoenix Mesa
Gateway Airport, San Tan Mountain Park, Chandler Heights, Gilbert
City Hall, Downtown Mesa and Tumbleweed Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3349 11152 3327 11141 3316 11160 3310 11173
3320 11199 3335 11195 3341 11190 3349 11177
TIME...MOT...LOC 0113Z 122DEG 16KT 3335 11156 3334 11163 3329 11177
3321 11179
18Special weather statement, Jul 23, 6:48 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST SUN JUL 23 2017
AZZ541-542-544-546>549-240215-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
648 PM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...
At 648 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Goldfield Ranch to near Fountain Hills to
Salt River Indian Community. Movement was north at 15 mph.
Winds in excess of 40 mph and local blowing dust will be possible
with these storms.
Locations impacted include...
Phoenix, Mesa, Scottsdale, Tempe, Fountain Hills, Paradise Valley,
Mesa Riverview Mall, Tempe Marketplace, Papago Park, Piestewa Peak
Park, Granite Reef Dam, Falcon Field Airport, McDowell Mountain Park,
Salt River Indian Community, Downtown Mesa, North Mountain Park,
Downtown Scottsdale, Goldfield Ranch, Fiesta Mall and Scottsdale
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3379 11163 3375 11185 3359 11209 3336 11187
3348 11169 3349 11155
TIME...MOT...LOC 0148Z 170DEG 15KT 3357 11164 3355 11175 3348 11189
18Special weather statement, Jul 23, 6:51 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
651 PM MST SUN JUL 23 2017
AZZ540-548-550-553-554-559-240215-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
West Pinal County AZ-
651 PM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
715 PM MST...
At 650 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near South Mountain Park to Maricopa to 10
miles south of Olberg. Movement was southwest at 20 mph.
Winds in excess of 40 mph and local blowing dust will be possible
with these storms.
Locations impacted include...
Avondale, Casa Grande, Maricopa, Estrella, Estrella Sailport,
Firebird Lake, Stanfield, Ak-Chin Village, Komatke and Mobile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3299 11243 3330 11236 3333 11196 3311 11196
3293 11177 3281 11189 3277 11219
TIME...MOT...LOC 0150Z 065DEG 16KT 3325 11208 3308 11204 3296 11192
18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:41 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 23, 5:53 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 23, 6:14 PM MST | Special Weather Statement | PSR | Pinal | 31 min |
| Jul 23, 6:48 PM MST | Special Weather Statement | PSR | 27 min | |
| Jul 23, 6:51 PM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Jul 23, 7:09 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 23, 7:17 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 23, 7:29 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 23, 7:44 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 5:54 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 7:19 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 8:08 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 24, 8:13 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 24, 8:59 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 10:08 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 11:10 AM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Jul 24, 11:26 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 24, 11:52 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 24, 12:00 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Jul 24, 12:22 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 6 hr |
| Jul 24, 2:39 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.